A 62‐year‐old woman presented with severe left lower leg pain and swelling of 3 days' duration with diffuse ecchymoses for 6 months. She denied bleeding disorder or trauma. She admitted that due to psychological stress, she had noted a 65‐pound weight loss in 1 year. Coagulation profile revealed isolated prolongation of PTT to 47 seconds and hemoglobin of 6.7 mg/dL. PTT mixing study confirmed the presence of circulating anticoagulant. Clotting factor activity and Bethesda Assay was done which confirmed the diagnosis of acquired factor VIII inhibitor. The patient had undetectable factor VIII activity and inhibitor level of more than 15 BU/mL. Other connective tissue disorders and malignancy workup was negative. Surgical evaluation revealed acute compartment syndrome secondary to a soft‐tissue hematoma which was evacuated. Desmopressin and factor VII infusion were initiated for coagulation. Prednisone and cyclophosphamide were given to reduce the activity of the inhibitor. Patient did not respond appropriately for two weeks and continued to develop hematomas which needed multiple evacuations. Rituximab infusion was started once weekly and by the end of the third cycle, factor VIII activity rose >20% and inhibitor level reduced to <5 BU. Clinically the patient improved significantly, was discharged to a rehabilitation facility and had a follow‐up rituximab infusion in 1 week under the observation of the hematologist because of high recurrence rate.
Acquired hemophilia A is a rare disease occurring in 1.3–1.5 cases per million population per year, sudden presence of large hematomas or extensive ecchymoses in an elderly individual without significant trauma or known bleeding disorder should always raise the clinical suspicion of an acquired factor VIII inhibitor. Fifty percent of the cases are associated with malignancy, SLE, rheumatoid arthritis, pregnancy, and postpartum state, which has been explained in the literature secondary to the release of inflammatory cells and development of autoantibodies. Could our patient's intentional weight loss have been the cause of her body synthesizing these antibodies? This question remains idiopathic, as is the etiology in 50% of the patients with this disease.
There has been increase in the incidence of reporting this illness recently likely secondary to awareness and better understanding of this entity. Thus, it is important for hospitalists and other clinicians to suspect acquired hemophilia in patients with unexplained bleeding from soft tissue and mucosa and a prolonged activated partial thromboplastin time without other cause. When diagnosed, the possibility of an underlying disease responsible for this condition should be suspected and intensively searched for. Timely diagnosis and intensive management can prevent long term complications.
To cite this abstract:Kishore S, Akl E, Forte F. Can Weight Loss Be the Cause of Acquired Hemophilia A?. Abstract published at Hospital Medicine 2013, May 16-19, National Harbor, Md. Abstract 471. Journal of Hospital Medicine. 2013; 8 (suppl 2). https://www.shmabstracts.com/abstract/can-weight-loss-be-the-cause-of-acquired-hemophilia-a/. Accessed December 13, 2019.